Virginia, 2025

Damaging Winds in Virginia, July 8, 2025

July 8, 2025 · NWS LWX · 4 events in 4 counties and zones

A cold front ignited scattered to numerous showers and thunderstorms. The most intense thunderstorms produced localized swaths of damaging wind gusts, with considerable wind gusts measured in southern Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front ignited scattered to numerous showers and thunderstorms. The most intense thunderstorms produced localized swaths of damaging wind gusts, with considerable wind gusts measured in southern Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 8, 9:23 AM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 8, 9:23 AM EST, 4 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1023 AM EDT Tue Jul 8 2025

.SYNOPSIS...
A cold front will drop closer to the area by this afternoon and
will then stall and waver nearby through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

While the air mass remains very warm and moist, model guidance
show low-level ridging strengthening across the area today,
which would likely result in significant delay of convective
initiation. The I-95 corridor will be the target zone for more
concentrated area of convection this afternoon and evening.
Severe threat looks higher than flood threat today due to mode
DCAPE and relatively fast storm motions.

Previous afd...

There's a lull in the active weather to start the day, with just
some patches of clouds and fog. Ridging at the surface and aloft
remains offshore, while a cold front lurks across central PA
into central OH. The front will slowly sag toward the area this
afternoon, while ripples in the WSW flow aloft will provide
additional lift and enhance mid level winds slightly. Expect
convection to rapidly develop over the mountains between noon
and 2 PM and then progress eastward through the remainder of the
afternoon and evening. Moderate to strong instability in the hot
and humid airmass will support strong updrafts. While the
airmass will be fairly moist with weaker lapse rates, the
favorably-oriented 20-25 kt of shear will help organize the
storms into clusters, and there will likely be sufficient DCAPE
for strong to severe downbursts. This threat is greatest as
storms intensify near and east of the Blue Ridge, where SPC has
a Slight Risk. Precipitable water values will be around 2 inches
east of the Blue Ridge as well, supporting heavy rain rates.
While average storm motion should limit residence time of the
thunderstorms, there is potential for mergers and backbuilding
along outflows. There are also some indications the storms
could get "strung out" for a time across southern Maryland,
which has had above normal rainfall over the past week. Combined
with the more sensitive urban areas, a Flood Watch for flash
flooding has been issued from 2 PM until midnight for this area.

Today will be the hottest day of the week for a large part of
the area with highs in the lower to mid 90s east of I-81. Have
expanded the Heat Advisory to include Washington DC and the VA
I-95 corridor, as it appears dew points will pool along and east
of a subtle surface trough near the fall line. This area will
also see the longest period of sunshine before storms arrive, so
feel there is a reasonable chance to reach 105 heat index.
Elsewhere, heat indices will be in the upper 90s to lower 100s.

The second half of tonight will bring the opportunity for fog
and/or low clouds in the saturated low level airmass. Lows will
range from the upper 60s to mid 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The weather pattern will get stagnant moving forward as the
frontal zone gets stuck between the ridge to the southeast and
stronger troughing in Canada. The theme for each day will be
similar, with exact details unfolding as the airmass boundary
between the warm and humid air to the south and slightly drier
air to the north wavers about the Mid Atlantic. Showers and
thunderstorms will primarily focus on the afternoon and evening
hours each day, with some attendant threat of localized flooding
and damaging winds.

Of Wednesday and Thursday, Wednesday may be a bit more active as
a notable shortwave is forecast to traverse the area during peak
heating. Shear may increase with this wave, though there are
indications the greatest instability will favor the southern
half of the area. We are currently outlooked for Marginal Severe
and Slight Excessive Rainfall. CAMS indicate there may be
opportunities for greater rainfall totals compared to Tuesday due
to the boundary being situated nearby which could promote
training. Temperatures may be a few degrees cooler as the ridge
is suppressed, but still likely reach the upper 80s and lower
90s. Deep southwest flow looks to bring more cloud cover
Thursday, which may keep temperatures a bit cooler and limit
instability. Therefore showers and storms may not be quite as
intense, but will have to continue to monitor the threats as
mentioned above. Overnights will be muggy with some potential
for fog and/or low clouds.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A front is expected to stall across the region late in the week and
through much of the weekend. Upper level energy will ride along the
stalled front and be fueled by rich humidity to create several
rounds of showers and thunderstorms. Most of the convection will
occur during the afternoon and early evening hours. Temperatures
will be near average with highs in the middle 80s.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
The day will start out mostly clear and calm, but expect
thunderstorms to erupt this afternoon with fairly widespread
coverage. The bigger time window appears to be between 1 and 9
PM from west to east, but tried to keep a 3 hour TEMPO window
in the TAF. If storms can organize into clusters, impacts should
be less than an hour, but there is some potential for more
complicated and erratic storm evolution. Threats will include
very heavy rain, frequent lightning, and potential downbursts
to 50 kt. Somewhat lower coverage around MRB and CHO makes
impacts less certain there, but intense storms are highly likely
in the metros. S to SW winds will remain less than 10 kt
otherwise. After storms depart, there are indications fog
and/or low clouds may form the second half of the night,
especially west of the metros.

There will be another opportunity for strong to severe
thunderstorms with heavy rain Wednesday afternoon and evening.
While not totally certain, the more intense storms may be near
IAD/DCA and to the south. The pattern remains fairly stagnant
the remainder of the week with daily opportunities of mainly
afternoon and evening thunderstorms and patchy fog and/or low
clouds overnight. Outside of storms, winds generally remain less
than 10 kt.

&&

.MARINE...
As a cold front approaches today, more widespread coverage of
thunderstorms is expected during the afternoon and evening hours
today with potential severe downburst winds. This will likely
repeat Wednesday, though the highest coverage may be focused
across southern Maryland as the front shifts a bit to the south
and stalls. Winds should be fairly light out of the south
outside of thunderstorms, with outflows likely disrupting
opportunities for southerly channeling.

Sub-advisory caliber winds are expected for Thursday through
Saturday. Gradients remain rather weak with wind direction
being dictated by the position of the front and any convective-
scale processes. The main hazard will come from gusty
thunderstorm winds possible each afternoon and evening.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 7 PM EDT this evening for DCZ001.
     Flood Watch from 2 PM EDT this afternoon through this evening
     for DCZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ008-011-013-
     014-016>018-508.
     Flood Watch from 2 PM EDT this afternoon through this evening
     for MDZ005-006-008-011-013-014-016>018-503>508.
VA...Heat Advisory until 7 PM EDT this evening for VAZ053>057-527.
     Flood Watch from 2 PM EDT this afternoon through this evening
     for VAZ053-054-506-526-527.
WV...None.
MARINE...Heat Advisory until 7 PM EDT this evening for ANZ530.
     Flood Watch from 2 PM EDT this afternoon through this evening
     for ANZ530.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...ADS
LONG TERM...KLW
AVIATION...LFR
MARINE...LFR
Hazardous weather outlook, Jul 8, 12:44 PM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
144 PM EDT Tue Jul 8 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-091000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
144 PM EDT Tue Jul 8 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory has been issued along and east of I-95 from 1 PM
to 7 PM.

A Flood Watch for potential flash flooding has been issued for
the Baltimore/Washington metro area and southern Maryland from 2
PM until midnight. An isolated instance of flooding is possible
elsewhere.

Scattered severe thunderstorms will be capable of producing
damaging winds this afternoon and evening. A Severe Thunderstorm
Watch is in effect until 9 PM EDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered instances of flash flooding are possible due to heavy
thunderstorms Wednesday afternoon and evening. Isolated severe
thunderstorms with damaging winds are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-091000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
144 PM EDT Tue Jul 8 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Flood Watch for potential flash flooding has been issued for
portions of the Baltimore/Washington metro area from 2 PM until
midnight. An isolated instance of flooding is possible elsewhere.

Scattered severe thunderstorms will be capable of producing
damaging winds this afternoon and evening. A Severe Thunderstorm
Watch is in effect for areas east of the Blue Ridge Mountains
until 9 PM EDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered instances of flash flooding are possible due to heavy
thunderstorms Wednesday afternoon and evening. Isolated severe
thunderstorms with damaging winds are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-091000-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
144 PM EDT Tue Jul 8 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms may produce isolated wind damage and flooding this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated instances of flooding are possible Wednesday afternoon
and evening due to heavy thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 103 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
July 8, 2:01 PM EST
Where
Shenandoah County, 0.31 mi E of Mt Jackson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.749, -78.644

Multiple trees blew down in the town of Mount Jackson.

Thunderstorm Wind, Loudoun

When
July 8, 2:14 PM EST
Where
Loudoun County, 0.56 mi WNW of Lovettsville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.274, -77.639

A tree blew down on VA-287 Berlin Turnpike near Lovettsville.

Thunderstorm Wind, Fauquier

When
July 8, 3:01 PM EST
Where
Fauquier County, 1.42 mi W of Hume
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
38.828, -78.026

Trees blew down on VA-635 Hume Road.

Thunderstorm Wind, Greene

When
July 8, 3:11 PM EST
Where
Greene County, 1.74 mi NE of Standardsville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.321, -78.412

Trees blew down on VA-230 Wolftown Hood Road south of Hood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269077, 1269078, 1269081, 1269082.